Journal of Applied Mathematics and Computing

, Volume 59, Issue 1–2, pp 423–444 | Cite as

Caputo–Riesz-Feller fractional wave equation: analytic and approximate solutions and their continuation

  • S. ShamseldeenEmail author
  • A. Elsaid
  • S. Madkour
Original Research


In this article a time-space fractional wave equation is studied. In the new proposed fractional model, the second-order time derivative is replaced with a fractional derivative in Caputo sense, and the second-order space derivative is replaced with a Riesz-Feller derivative defined on infinite space domain. The fundamental solution of fractional wave equation is obtained in terms of Mittag-Leffler function in two parameters, that is by using the joint Laplace–Fourier transform method. We prove the continuation of the solution of the generalized Riesz wave equation as the skewness parameter tends to zero to the one of the corresponding fractional wave equation with classical Riesz derivative, this is accomplished by using the Lebesgue’s dominated convergence theorem. The optimal homotopy analysis method (OHAM) is employed to obtain semi-analytic solution of a newly proposed initial-value fractional wave problem, considering three numerical simulations. The continuation of the optimal solution and its dependence on the fractional derivative parameters are investigated. The study reveals that the OHAM is reliable and effective in case of fractional Riesz-Feller operator represents the fractional Laplacian operator.


Time-space fractional wave equation Riesz-Feller Laplacian Caputo Mittag-Leffler Optimal homotopy analysis method 

Mathematics Subject Classification

26A33 35R11 35C20 


  1. 1.
    Agrawal, O.P.: Solution for a fractional diffusion-wave equation defined in a bounded domain. Nonlinear Dyn. 29(1–4), 145–155 (2002)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Çelik, C., Duman, M.: Crank-Nicolson method for the fractional diffusion equation with the Riesz fractional derivative. J. Comput. Phys. 231(4), 1743–1750 (2012)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Chen, W., Holm, S.: Fractional Laplacian time-space models for linear and nonlinear lossy media exhibiting arbitrary frequency power-law dependency. J. Acoust. Soc. Am. 115(4), 1424–1430 (2004)Google Scholar
  4. 4.
    Dehghan, M., Manafian, J., Saadatmandi, A.: Solving nonlinear fractional partial differential equations using the homotopy analysis method. Numer. Methods Partial Differ. Equ. 26(2), 448–479 (2010)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Elsaid, A.: The variational iteration method for solving Riesz fractional partial differential equations. Comput. Math. Appl. 60(7), 1940–1947 (2010)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Elsaid, A.: Homotopy analysis method for solving a class of fractional partial differential equations. Commun. Nonlinear Sci. Numer. Simul. 16(9), 3655–3664 (2011)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Elsaid, A.: Adomian polynomials: A powerful tool for iterative methods of series solution of nonlinear equations. J. Appl. Anal. Comput. 2(4), 381–394 (2012)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Elsaid, A., Latif, A., Maneea, M.: Similarity solutions for multiterm time-fractional diffusion equation. Adv. Math. Phys. 2016 (2016).
  9. 9.
    Elsaid, A., Madkour, S., Elkalla, I.: A study of a spatial fractional burger equation via the optimal homotopy analysis method. Commun. Adv. Comput. Sci. Appl. 2016(2), 73–81 (2016)Google Scholar
  10. 10.
    Elsaid, A., Shamseldeen, S., Madkour, S.: Iterative solution of fractional diffusion equation modelling anomalous diffusion. Appl. Appl. Math. Int. J. 11(2), 815–827 (2016)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Elsaid, A., Shamseldeen, S., Madkour, S.: Semianalytic solution of space-time fractional diffusion equation. Int. J. Differ. Equ. 2016 (2016)Google Scholar
  12. 12.
    Gorenflo, R., Luchko, Y., Mainardi, F.: Wright functions as scale-invariant solutions of the diffusion-wave equation. J. Comput. Appl. Math. 118(1), 175–191 (2000)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Gorenflo, R., Mainardi, F.: Fractional diffusion processes: probability distributions and continuous time random walk. In: Processes with long-range correlations, pp. 148–166. Springer (2003)Google Scholar
  14. 14.
    Gorenflo, R., Mainardi, F., Moretti, D., Pagnini, G., Paradisi, P.: Discrete random walk models for space-time fractional diffusion. Chem. Phys. 284(1), 521–541 (2002)zbMATHGoogle Scholar
  15. 15.
    Gorenflo, R., Vivoli, A.: Fully discrete random walks for space-time fractional diffusion equations. Signal Process. 83(11), 2411–2420 (2003)zbMATHGoogle Scholar
  16. 16.
    Herzallah, M.A., El-Sayed, A.M., Baleanu, D.: On the fractional-order diffusion-wave process. Rom. J. Phys. 55(3–4), 274–284 (2010)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Huang, F., Liu, F.: The fundamental solution of the space-time fractional advection-dispersion equation. J. Appl. Math. Comput. 18(1–2), 339–350 (2005)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Jafari, H., Seifi, S.: Homotopy analysis method for solving linear and nonlinear fractional diffusion-wave equation. Commun. Nonlinear Sci. Numer. Simul. 14(5), 2006–2012 (2009)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Liao, S.: Beyond Perturbation: Introduction to the Homotopy Analysis Method. CRC Press, Boca Raton (2003)Google Scholar
  20. 20.
    Liao, S.: An optimal homotopy-analysis approach for strongly nonlinear differential equations. Commun. Nonlinear Sci. Numer. Simul. 15(8), 2003–2016 (2010)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Luchko, Y.: Fractional wave equation and damped waves. J. Math. Phys. 54(3), 031505 (2013)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Mainardi, F., Pagnini, G., Luchko, Y.: The fundamental solution of the space-time fractional diffusion equation. Fract. Calc. Appl. Anal. 4(cond-mat/0702419), 153–192 (2007)Google Scholar
  23. 23.
    Mainardi, F., Spada, G.: Creep, relaxation and viscosity properties for basic fractional models in rheology. Eur. Phys. J. Spec. Top. 193(1), 133–160 (2011)Google Scholar
  24. 24.
    Metzler, R., Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Phys. Rep. 339(1), 1–77 (2000)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Molliq, Y., Noorani, M.S.M., Hashim, I.: Variational iteration method for fractional heat-and wave-like equations. Nonlinear Anal. Real World Appl. 10(3), 1854–1869 (2009)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Momani, S.: Analytical approximate solution for fractional heat-like and wave-like equations with variable coefficients using the decomposition method. Appl. Math. Comput. 165(2), 459–472 (2005)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Podlubny, I.: Fractional Differential Equations: An Introduction to Fractional Derivatives, Fractional Differential Equations, to Methods of Their Solution and Some of Their Applications, vol. 198. Academic press, Cambrifge (1998)zbMATHGoogle Scholar
  28. 28.
    Ray, S.S.: A new analytical modelling for nonlocal generalized riesz fractional sine-gordon equation. J. King Saud Univ. Sci. 28(1), 48–54 (2016)MathSciNetGoogle Scholar
  29. 29.
    Saxena, R.K., Tomovski, Ž., Sandev, T.: Fractional helmholtz and fractional wave equations with riesz-feller and generalized riemann-liouville fractional derivatives. Eur. J. Pure Appl. Math. 7(3), 312–334 (2014)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Schneider, W., Wyss, W.: Fractional diffusion and wave equations. J. Math. Phys. 30(1), 134–144 (1989)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Secer, A.: Approximate analytic solution of fractional heat-like and wave-like equations with variable coefficients using the differential transforms method. Adv. Differ. Equ. 2012(1), 1–10 (2012)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Shamseldeen, S.: Approximate solution of space and time fractional higher order phase field equation. Phys. A Stat. Mech. Appl. 494, 308–316 (2018)MathSciNetGoogle Scholar
  33. 33.
    Sun, H., Chen, W., Chen, Y.: Variable-order fractional differential operators in anomalous diffusion modeling. Phys. A Stat. Mech. Appl. 388(21), 4586–4592 (2009)Google Scholar
  34. 34.
    Yang, Q., Liu, F., Turner, I.: Numerical methods for fractional partial differential equations with Riesz space fractional derivatives. Appl. Math. Model. 34(1), 200–218 (2010)MathSciNetzbMATHGoogle Scholar

Copyright information

© Korean Society for Computational and Applied Mathematics 2018

Authors and Affiliations

  1. 1.Mathematics and Engineering Physics Department, Faculty of EngineeringMansoura UniversityMansouraEgypt

Personalised recommendations